Ice Storm, Blue Mountains
- When
- January 23, 1:56 AM PST to January 24, 7:00 AM PST
- Where
- Blue Mountains forecast zone
- Reported by
- TRAINED SPOTTER
A significant ice storm resulted in widespread power outages and considerable tree damage in Meacham and Emigrant Springs. Most residences lost power for about a day, but a few remained without power for as long as six days.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A significant ice storm resulted in widespread power outages and considerable tree damage in Meacham and Emigrant Springs. Most residences lost power for about a day, but a few remained without power for as long as six days. Widespread ice accumulations of one inch, locally up to two inches, occurred in Meacham. Interstate 84 over the Blue Mountains was closed on several occasions due to the ice storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 22, 8:10 PM PST, 5 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 810 PM PST THU JAN 22 2004 .SHORT TERM...SOUTHERLY WINDS ARE STILL BLOWING NEAR HIGH WIND WARNING CRITERIA IN THE GRANDE RONDE VALLEY IN RESPONSE TO A TIGHT SURFACE PRESSURE GRADIENT AND A TIGHT THERMAL GRADIENT BETWEEN THE BAKER VALLEYS AND THE GRANDE RONDE VALLEY. THE STRONGEST WINDS HAVE BEEN AND WILL CONTINUE TO OCCUR IN LADD AND PYLES CANYONS AS WELL AS IN THE TOWN OF UNION. THE PRESSURE GRADIENT IS EXPECTED TO INCREASE SOME ON FRIDAY AFTERNOON TO AROUND 13 MB BETWEEN ONTARIO AND MEACHAM OREGON. MIDNIGHT SHIFT MAY NEED TO EXTEND THE HIGH WIND WARNING TO CONTINUE THROUGH THE DAY ON FRIDAY...POSSIBLY INTO FRIDAY EVENING. THE UPPER RIDGE THAT HAS BEEN OVER THE PACIFIC NORTHWEST DURING THE PAST FEW DAYS IS NOW BREAKING DOWN AS A WEATHER SYSTEM IS MOVING INTO THE PACIFIC NORTHWEST. THIS WEATHER SYSTEM WILL BRING A CHANCE OF RAIN AND MOUNTAIN SNOW FRIDAY FOLLOWED BY COLDER AIR BEHIND IT FOR SATURDAY. IT NOW LOOKS LIKE THE BULK OF THE COLDEST AIR WILL STAY TO THE NORTH AND EAST OF THE FORECAST AREA ALL THE WAY THROUGH NEXT WEEK...RESULTING IN NEAR NORMAL TEMPERATURES WITH NO ARCTIC BLAST EXPECTED ANYMORE. RSC. && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 27 38 30 34 / 20 50 40 50 WALLA WALLA 28 41 33 35 / 20 50 30 50 TRI-CITIES 26 40 28 37 / 20 40 20 30 YAKIMA 26 39 25 34 / 20 40 20 30 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...HIGH WIND WARNING FOR THE GRANDE RONDE VALLEY THROUGH 6AM PST FRIDAY MORNING. WA...NONE. && 88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PST THU JAN 22 2004 ORZ041>050-WAZ024>030-231300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...A STRONG PRESSURE GRADIENT WILL BECOME ESTABLISHED OVER NORTHEAST OREGON TODAY. IN RESPONSE...SOUTH WINDS WILL INCREASE THROUGHOUT THE GRANDE RONDE VALLEY DURING THE DAY AND CONTINUE THROUGH THURSDAY NIGHT. WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. LOCALLY HIGHER WIND GUSTS MAY OCCUR THROUGH LADD CANYON INCLUDING ALONG INTERSTATE 84 AS WELL AS THROUGH PYLES CANYON AND THE TOWN OF UNION. STRONGEST WINDS ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HIGH WINDS MAY CONTINUE FRIDAY IN THE GRANDE RONDE VALLEY. RAIN AND SNOW WILL SPREAD OVER EASTERN WASHINGTON AND OREGON FRIDAY AS A FRONTAL SYSTEM MOVES INLAND. COLDER AIR WILL MOVE INTO THE AREA SATURDAY WHEN THE LOWER LEVEL NORTHERLY FLOW SETS UP BEHIND A SECONDARY UPPER LEVEL TROUGH. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH WEDNESDAY. WEAK DISTURBANCES IN NORTHWEST TO NORTH FLOW WILL COMBINE WITH UPSLOPE EFFECTS TO PROVIDE A CHANCE OF SNOW...PARTICULARLY IN THE MOUNTAINS...SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383766.